Alert archive / Iowa / River Flood Warnings in 2010

River Flood Warning 41, NWS Des Moines, IA

March 12, 2010Mahaska County, Wapello County, Iowa

NWS Des Moines, IA issued this river flood warning at Mar 12, 2010, 8:26 PM CST for Mahaska County, Wapello County, Iowa. It took effect at Mar 13, 2010, 5:26 AM CST. It was in force for 42 days.

The area

The counties it named.

The facts

Issued
Mar 12, 2010, 8:26 PM CST (02:26 UTC)
In effect from
Mar 13, 2010, 5:26 AM CST
Expired
Apr 24, 2010, 1:51 AM CDT
In force
42 days
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River near Eddyville (EDYI4).

Action stage
60 ft
Minor stage
63 ft
Moderate stage
68 ft
Major stage
70 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 5:54 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 5:54 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CST FRI MAR 12 2010

...UPDATED 13/00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SURFACE LOW IS SHIFTING EAST TONIGHT WHILE THE UPPER LEVEL FEATURES
CONTINUE TO DIVE TO THE SOUTHEAST.  LATEST MODEL RUNS KEEP THE BULK
OF THE PRECIP FROM THE WRAP AROUND OF THIS SYSTEM TO OUR SOUTH AND
EAST THOUGH WE DO GET CLIPPED IN OUR SOUTHEAST BY SOME PRECIP LATER
TONIGHT.  THE GFS IS ONLY SLIGHTLY MORE BULLISH ON THIS IDEA SO
COMPROMISES WERE MADE TO TONIGHTS GRIDS.  FIRST POPS WERE PULLED
BACK FROM MOST LOCATIONS EXCEPT THE FAR SOUTH THROUGH MIDNIGHT.
AFTER MIDNIGHT I KEPT THE HIGHER POPS RELEGATED TO THE SOUTH AND
EAST AND WHILE I FEEL THIS IS HIT HARDER THAN IT NEEDS TO BE...THE
MOVEMENT OF THE LOW AND THE EXTENT OF THE WRAP AROUND IS STILL IN
QUESTION.  IT SHOULD STILL HAVE A LESSER IMPACT ON CENTRAL IOWA
WHICH IS GOOD GIVEN THE SNOW PACK TO THE NORTH AND THE RISING RIVERS
ELSEWHERE.  TEMPS LOOKED GOOD FOR TONIGHT.  BROUGHT AFTERNOON MAXES
UP A BIT AND WITH THE EXPECTED CONTINUED CLOUD COVER I DID NUDGE
LOWS UP AS WELL.

ONE CAVEAT IS THE PRECIP TO OUR NORTH AND WEST COMING DOWN AND
CAUGHT UP IN THE UPPER FLOW.  AT THIS TIME IT LOOKS LIKE IT WILL
JUST GRAZE OUR WESTERN COUNTIES.  HOWEVER...IF THINGS SHIFT EAST
FASTER THAN I AM CURRENTLY THINKING THEN THE PRECIP MAY NOSE INTO
OUR WESTERN COUNTIES A BIT MORE AGGRESSIVELY THAN I HAVE THEM
FORECAST FOR NOW.  THIS WILL NEED TO BE WATCHED THIS EVENING.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FINAL STAGE OF STRONG SOUTHERN STREAM SHORT WAVES EXPECTED TO MOVE
THROUGH SATURDAY THEN EXIT THE REGION. TWO PRIMARY PIECES OF ENERGY
THAT ARE OF INTEREST. FIRST THE CLOSED LOW THAT WAS OVER IOWA ON
THURSDAY AND NOW LOCATED SOUTH OF KANSAS CITY AND A SECOND STRONG
SHORT WAVE NOW LIFTING INTO THE LOWER OHIO VALLEY. THE CLOSED LOW
WILL REMAIN THE PRIMARY SYSTEM AS IT DIVES SOUTHEAST AND INTO THE
SOUTHEASTERN CONUS BY SATURDAY MORNING. THE OTHER SHORT WAVE WILL
BECOME CAUGHT UP IN THE CYCLONIC FLOW AND ROTATE BACK TO THE LATE
TONIGHT AND INTO SATURDAY MORNING. TRENDS CONTINUE TO SUGGEST A MORE
SOUTHERLY TRACK OF THE WRAP AROUND IMPULSE REACHING NEAR ST. LOUIS
AND SOME KINEMATIC FORCING AND UVM LINGERING INTO THE SOUTHEAST AND
SOUTHERN THIRD OF THE FORECAST AREA SATURDAY MORNING. MID LEVEL DRY
AIR SHOULD BRING AN END TO THE RAIN DURING THE DAY THOUGH GOOD LOW
LEVEL SATURATED LAYERS WOULD SUGGEST WITH SOME VERTICAL MOTION AND
COALESCENCE TAKING PLACE...MAY HELP PRODUCE SOME DRIZZLE SATURDAY
INTO SATURDAY NIGHT. AREAS OF FOG...MAYBE LOCALLY DENSE...ARE
POSSIBLE BUT NORTHERLY LOW LEVEL FLOW WOULD NOT BE SUPPORTIVE OF
ANYTHING SIGNIFICANT.

ANOTHER SYSTEM IS EXPECTED TO DROP SOUTHEAST THROUGH THE NORTHWEST
FLOW MONDAY THROUGH TUESDAY. A FEW SHOWERS ARE POSSIBLE WITH THIS
SYSTEM THOUGH ONCE AGAIN NOT ENOUGH PRECIPITATION TO AFFECT CURRENT
HYDRO SITUATION. THEN UPPER RIDGE WILL BUILD INTO THE MIDWEST WITH
THE THERMAL RIDGE NOT TOO FAR BEHIND. COULD BE QUITE WARM BY
THURSDAY AND WITH SOME SUN AND SOUTHERLY FLOW...COULD PUSH SOME 60S
INTO IOWA. NOT QUITE THIS WARM IN THE FORECAST YET. SOME TIMING
DIFFERENCE WITH PACIFIC SYSTEM FOR THE END OF NEXT WEEK. USED A
ECMWF/GFS BLEND WHICH CENTERS PRECIPITATION CHANCES ON FRIDAY.

&&

.AVIATION...
13/00Z...SURFACE LOW LOCATED OVER THE OHIO VALLEY...AND A PAIR OF
VORT MAXES ARE ANTICIPATED TO AFFECT THE STATE OVERNIGHT INTO
TOMORROW. FIRST VORT MAX LOCATED OVER SOUTHWEST MN WILL ENTER
NORTHERN IOWA LATER THIS EVENING AND HAVE BROUGHT MVFR VIS AND CIGS
AFTER 04Z...WITH THE POTENTIAL FOR IFR CONDITIONS TOWARDS MORNING.
THE SOUTHERN VORT MAX LOCATED OVER NORTHERN MO WILL BRING IN RAIN
ACROSS OTM...AND POSSIBLY DSM AREA THROUGH THE OVERNIGHT HOURS.
STILL LOOKING AT MVFR TO IFR CONDITIONS OVERNIGHT INTO TOMORROW
MORNING...WITH BUFR SOUNDINGS INDICATING AT LEAST DRIZZLE FOR AN
EXTENDED PERIOD ON SATURDAY. MVFR CIGS PERSIST THROUGH TOMORROW
NIGHT WITH LOW LEVEL MOISTURE AND CAA AFFECTING THE STATE.

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS
THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER.
THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST
SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK
OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO
NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES
MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO
MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON
RIVER BASINS.

ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE
ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD
THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS
EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24
HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE
PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME
THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH
THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM
HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE
AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN
UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH
FLOODING FROM THE JAMS...WE ELECTED TO ISSUE A FLASH FLOOD WATCH FOR
COUNTIES ALONG AND NORTH OF U.S. HWY 20.

WE WILL HAVE TO CONTINUE MONITORING THE NEXT WX SYSTEM TO AFFECT OUR
CWA FRIDAY NIGHT INTO SATURDAY. OUR PRESENT RIVER FORECASTS DO
INCLUDE EXPECTED RAINFALL FROM THIS SYSTEM. AS THE FORECASTS
SHOW...WE DO NOT EXPECT THE RAIN TO ADD SIGNIFICANTLY TO THE CRESTS
LIKE WHAT HAPPENED IN 2008 IN SOME LOCATIONS.

REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY
STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL
BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL
MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NORTH CENTRAL IOWA.

&&

SHORT TERM...FAB
AVIATION...PODRAZIK
LONG TERM...DONAVON
HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 12, 7:03 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CST FRI MAR 12 2010

IAZ044>050-057>062-070>075-081>086-092>097-140115-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
703 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE THROUGH SATURDAY...ESPECIALLY IN RIVER
BASINS NORTH OF INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN
MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT.  FLOODING WILL
PERSIST INTO THE WEEKEND AS SNOW MELT CONTINUES AND RUNOFF FLOWS
INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE
SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

IAZ004>007-015>017-023>028-033>039-140115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
703 PM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO
CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE
IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT
WEATHER.GOV/DESMOINES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT.  FLOODING IS
EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE WEEKEND.
FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE
AT WEATHER.GOV/DESMOINES FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF
FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.

In the hours before

Local storm report, Mar 12, 7:38 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CST FRI MAR 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      4 NNW FORT DODGE        42.56N 94.21W
03/12/2010                   WEBSTER            IA   TRAINED SPOTTER

            FLASH FLOOD DUE TO ICE JAM ALONG THE DES MOINES RIVER
            NEAR FORT DODGE. TWO TO THREE FEET OF FLOWING WATER
            THROUGHOUT THE BREEN ADDITION JUST NORTH OF FORT
            DODGE...WITH SEVERAL HOUSES RECEIVING WATER UP TO THE
            FIRST PANEL OF GARAGE DOORS.

&&

PODRAZIK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:34 PM CSTFlash Flood WarningDMXCerro Gordo6 hr
Mar 12, 11:36 PM CSTFlash Flood WarningDMXWebster6 hr
Mar 13, 7:57 AM CSTRiver Flood WarningDMXBremer3 days
Mar 13, 11:21 AM CSTRiver Flood WarningDMXWapello29 hr
Mar 13, 1:58 PM CSTFlash Flood WarningDMXWebster4 hr

Nearby

River Flood Warnings in Iowa, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.